Heavy Snow, Southern Oxford
- When
- December 12, 3:00 AM EST to 12:00 PM EST
- Where
- Southern Oxford forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 44.500, -70.757 (the zone’s center; the record gives no point)
Low pressure moving northeast along the East Coast brought a moderate to heavy snowfall across portions of western Maine. In southern Oxford County, generally from 4 to 7 inches of snow fell, while Kennebec, Androscoggin, and interior Cumberland Counties received from 2 to 6 inches of snow.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Low pressure moving northeast along the East Coast brought a moderate to heavy snowfall across portions of western Maine. In southern Oxford County, generally from 4 to 7 inches of snow fell, while Kennebec, Androscoggin, and interior Cumberland Counties received from 2 to 6 inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 12, 2:45 AM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 245 AM EST THU DEC 12 2002 ALL MODELS HAVE CONVERGED TO A SCENERIO FOR HVY SNOWFALL ACROSS MOST OF FA AS H5/H7 LOW CLOSES OFF NICELY AND TRACK OF H85 LOW PERFECT FOR HVY SNOW. ALL MODELS NOW IN GOOD AGREEMENT ON TRACK AND ENUF DYNAMIC COOLING TO WIPE OUT ANY WARM LAYERS. ANY RAIN CURRENTLY ALG THE IMMEDIATE COAST SHUD QUICKLY CHANGEOVER TO SNOW AS UVV MOVES ACRS AREA. XPCTG CLASSIC COMMA SHAPED CLOUD PATTERN TO BECOME BETTER DEFINED NEXT FEW HRS ON SAT PIX AS SFC LO GETS CAPTURED BY DVLPG UPR LOW. ALL AREAS NOW HAVE WSWRNGS XCP FAR NRN NH AND MTNS OF ME WHERE WE ARE ASSUMING THEY ARE JUST N OF FRINGE OF HVIER PCPN AS DEPICTED BY ETA/AVN. EXPECTING HVY BURST OF 1-2 INCH/HR SNOWFALL RATES FOR NEXT 6-9 HRS TO DVLP...THIS WARRANTS 5-10 INCHES ACRS MANY INTERIOR AREAS AND SLGLTY LESS ALG THE CST DUE TO SLGTLY WMR BNDRY LYR TEMPS AND LWR RATIOS. THE GOOD NEWS IS THE LOW IS A FAST MOVER AND WILL BE WELL E OF ME CST BY AFTN SO SNOW TO GRDLY COME TO AN END BY ERLY AFTN. HI PRES BUILDS OVR FA TNGT/FRI BUT ANTHR MJR SYSTM TO AFFECT AREA FOR SAT...MODELS GRDLY COMING TOGETHER FOR SAT AND NOW THINK ITS JUST A MATTER OF PTYPE BUT PLENTY OF QPF XPCTD. FOR NOW NEED TO GET THRU THIS ONE FIRST....WELCOME TO WINTER MARINE: XPCTG GALE FORCE WINDS TO DVLP OVR THE WATER NEXT FEW HRS AS SFC LO CONT TO DVLP NICELY. 9MB PRES FALLS NOW OFF CAPE COD SO LOW RPDLY DEEPENING ATTM AND GRAD TO FOLLOW SHORTLY. FCSTID = 14 .GYX... ME...WINTER STORM WARNING FOR THIS MORNING FOR ZONES MEZ018>019. WINTER STORM WARNING FOR THIS MORNING FOR ZONES MEZ012>014... MEZ020>022. WINTER WEATHER ADVISORY HAS BEEN UPGRADED TO A WINTER STORM WARNING FOR THIS MORNING FOR ZONES MEZ023>028. WINTER WEATHER ADVISORY FOR THIS MORNING FOR ZONES MEZ007>009. GLW ALONG THE COAST. NH...WINTER STORM WARNING FOR THIS MORNING FOR ZONES NHZ003>010... NHZ013. WINTER WEATHER ADVISORY HAS BEEN UPGRADED TO A WINTER STORM WARNING FOR THIS MORNING FOR ZONE NHZ014. WINTER WEATHER ADVISORY FOR THIS MORNING FOR ZONES NHZ001>002. GLW ALONG THE COAST. RAM
MEZ007>009-012>014-018>028-NHZ001>010-013-014-120300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 800 PM EST WED DEC 11 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE... A WINTER STORM WARNING IS IN EFFECT FOR CENTRAL AND SOUTHEAST INTERIOR NEW HAMPSHIRE AND FOR THE FOOTHILLS AND CENTRAL AND SOUTHWEST INTERIOR MAINE. A WINTER WEATHER ADVISORY IS IN EFFECT FOR FAR NORTHERN NEW HAMPSHIRE AND THE COASTS OF NEW HAMPSHIRE AND WESTERN MAINE. THESE WARNINGS AND ADVISORIES COVER THE ENTIRE FORECAST AREA OF THE NATIONAL WEATHER SERVICE OFFICE IN GRAY MAINE AND ARE IN EFFECT FROM MIDNIGHT TONIGHT THROUGH NOON THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTERS ARE ASKED TO CALL IN OR E-MAIL REPORTS OF SIGNIFICANT ACCUMULATIONS OF SNOW TONIGHT AND THURSDAY TO THE NATIONAL WEATHER SERVICE OFFICE IN GRAY MAINE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SJC
The national radar mosaic for the moment the first event began.
4 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2002Every state in 2002This day in weather historyWarnings in Maine, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327331, 5327332, 5327333, 5327334.